To describe a previously unreported and potentially fatal complication of L-asparaginase (L-asp) administration in a dog.Case Summary
A 7-year-old, 6.6 kg, female spayed Beagle presented with a 1-week history of progressive inappetance and lethargy. Diagnostic tests identified the presence of stage Vb lymphoma and liver dysfunction. The dog was treated with L-asp at 400 IU/kg, corticosteroids, and IV fluids. Within 12 hours the dog became depressed, vomited, and developed abdominal pain. Within 24 hours, the dog's mentation progressed from obtunded to comatose; subsequently the dog developed a “decerebrate posture.” Blood ammonia concentrations exceeded 1,000 μmol/L (1,700 μg/dL). Treatment with broad-spectrum antimicrobials, lactulose enemas, and continuous renal replacement therapy were initiated without response and the dog suffered cardiopulmonary arrest.New or Unique Information Provided
The purpose of this report is to describe the development of severe hyperammonemia after L-asp therapy in a dog, which has not been previously reported in the literature. Given the rapid progression and fatal outcome observed in this case, early recognition may be crucial for management and treatment of this complication.